Drought, Iowa
- When
- August 27, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Iowa forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.686, -92.065 (the zone’s center; the record gives no point)
What started as abnormally dry conditions in early to mid August worsened to a D2 severe drought category during the last week of August across portions of eastern Iowa in Iowa and Keokuk counties. This was due to a warmer and much drier than normal weather pattern.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
What started as abnormally dry conditions in early to mid August worsened to a D2 severe drought category during the last week of August across portions of eastern Iowa in Iowa and Keokuk counties. This was due to a warmer and much drier than normal weather pattern. In fact, hot and dry weather the last week of the month, with temperatures soaring well into the 90s, allowed conditions to worsen quickly into a flash drought.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 26, 10:37 PM CST, 1 hour 23 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1137 PM CDT MON AUG 26 2013
.SYNOPSIS...
ISSUED AT 311 PM CDT MON AUG 26 2013
12Z UA ANALYSIS HAS AN UPPER RIDGE OVER THE CENTRAL CONUS WITH WEAK
SHORTWAVES PASSING THROUGH THE NORTHERN PLAINS AND NORTHERN GREAT
LAKES. SATELLITE TRENDS THROUGH MID AFTERNOON SHOW THE HIGH CLOUDS
FROM THE NOCTURNAL STORMS MOVING TO THE EAST WITH DIURNAL CLOUDS TO
THE SOUTH.
18Z SFC ANALYSIS HAS A WEAK LOW AT KPIR AND ANOTHER IN EASTERN
COLORADO. WEAK TROFS CONNECTED THE LOWS WITH ADDITIONAL TROFS
RUNNING THROUGH MINNESOTA AND WISCONSIN. DEW POINTS WERE MAINLY IN
THE 60S WITH A LARGE AREA OF 70S FROM THE UPPER MIDWEST INTO THE
LOWER OHIO VALLEY.
&&
.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 311 PM CDT MON AUG 26 2013
HOT AND DRY CONDITIONS WILL PERSIST THROUGH TUESDAY. MAINLY CLEAR
SKIES ARE EXPECTED OVERNIGHT ONCE THE HIGH LEVEL CLOUDS MOVE OFF TO
THE EAST.
ANOTHER NOCTURNAL STORM COMPLEX WILL DEVELOP OVER THE NORTHERN
PLAINS TONIGHT AND MOVE EAST ACROSS MINNESOTA AND THEN SOUTHEAST
ACROSS NORTHERN WISCONSIN ON TUESDAY. CLOUDS FROM THIS STORM COMPLEX
MAY SPREAD INTO THE CWFA DURING THE LATE MORNING AND AFTERNOON
HOURS. IF THIS OCCURS...IT MAY HELP SUPPRESS TEMPERATURES A LITTLE
ON TUESDAY.
REGARDING HEADLINES...THE CURRENT HEADLINES WILL REMAIN IN PLACE.
HEAT HEADLINES FOR THE NORTHEAST AND EASTERN PARTS OF THE CWFA WILL
BE ISSUED FOR TUESDAY AFTERNOON/EVENING. ..08..
.LONG TERM...(TUESDAY NIGHT THROUGH NEXT MONDAY)
ISSUED AT 311 PM CDT MON AUG 26 2013
TUESDAY NIGHT AND WEDNESDAY...BROAD UPPER RIDGE RIMMED WITH
MONSOONAL MOISTURE STILL PROGGED TO RETROGRADE ENOUGH TO ALLOW
UPSTREAM SFC FRONT TO SAG SOUTHWARD DOWN INTO THE DVN CWA LATE TUE
NIGHT INTO WED. HOW FAR SOUTH AND HOW MUCH IT WILL WEAKEN OR EVEN
WASH OUT STILL IN QUESTION. SREF PLACEMENT HAS THE BOUNDARY DOWN TO
I80 BY 12Z WED...AND ACRS THE SOUTHWESTERN THIRD OF THE CWA BY WED
EVENING IN A WEAKENED CONDITION. THIS SCENARIO WOULD SUGGEST ONLY
SLIGHT RELIEF FROM THE HEAT IN THE NORTHEASTERN THIRD OF THE DVN CWA
ON WED...WHILE THE REST OF THE CWA PROBABLY HITS HEAT ADVISORY
CRITERIA AGAIN ESPECIALLY TAKING INTO ACCOUNT HIGHER POOLED SFC DPTS
OF LOW TO MID 70S IN VCNTY OF THE BOUNDARY. AMBIENT TEMPS OF LOW TO
MID 90S WED ACRS SOUTH HALF. AS FOR ISOLATED TO WDLY SCTRD CONVECTION
BREAKING OUT ALONG THE FRONT WED...THE FEATURE AND ASSOCIATED
FORCING STILL APPEARS TOO WEAK/MARGINAL TO BREAK THE CAP AND WILL
MAINTAIN SILENT 14 POPS. BUT IF SOMETHING CAN MANAGE TO DEVELOP...IT
WILL HAVE 2500-3500 J/KG SBCAPES TO UTILIZE WED AFTERNOON.
THURSDAY AND FRIDAY...LATEST 12Z RUN SOLUTIONS SUGGEST ACTIVE
NORTHWEST FLOW TO MAINTAIN MCS TRACK GENERALLY TO THE NORTH OF THE
CWA ACRS THE DAKOTAS...MN...WI INTO THE GRT LKS THIS PERIOD...WHILE
THE CWA GETS SOME REPRIEVE FROM THE REAL HEAT WITH BACKDOOR HIGH
EFFECTS AND POSSIBLE CONVECTIVE DEBRIS SPILLING DOWN ACRS THE AREA
OUT OF MN AND WI. STILL SOME CHC THAT SOME OF THE MCS ACTIVITY
MANAGES TO SPILL DOWN CLOE TO OR EVEN INTO NORTHERN PORTIONS OF THE
CWA EITHER THU NIGHT OR FRI NIGHT AND WILL MAINTAIN AT LEAST LOW
CHC POPS NORTH OF I80 FOR NOW. IF CLOUD/CONVECTIVE DEBRIS LINGERS
WELL INTO FRI...FEEL CURRENTLY ADVERTISED TEMPS WILL BE TOO WARM.
SATURDAY THROUGH MONDAY...BULK OF LONG RANGE MODELS RE-ESTABLISH
BROAD WARM DOME AND UPPER RIDGING ACRS MUCH OF THE MIDWEST OVER THE
WEEKEND WITH HIGHS LOCALLY WARMING BACK UP INTO AT LEAST THE LOW TO
MID 90S FOR MUCH OF THE HOLIDAY WEEKEND. ALL BUT THE ECMWF...WHICH
FOR A SECOND RUN IN A ROW IS MORE PROGRESSIVE WITH INLAND INGESTION
OF UPPER LOW ENERGY NOW OFF THE PACIFIC NW COAST/SOUTHERN GULF OF AK
AND PROPAGATES IT INLAND IN TIME FOR DIGGING UPPER TROF ACRS THE GRT
LKS BY LATE SAT AND COLD FRONTAL SURGE DOWN THE UPPER MS RVR VALLEY
ON SUNDAY. PROBABLY A CHC FOR SOME PRECIP IN THIS PATTERN TRANSITION
AS WELL. THE EURO WOULD HAVE HIGHS ONLY IN THE MID 80S BY SUNDAY...
LOWS WELL DOWN IN THE LOWER 60S SUNDAY NIGHT AND LABOR DAY HIGHS IN
THE LOWER 80S. FOR NOW WILL KEEP CONTINUITY WITH THE MASSES AND
MAINTAIN A HOT AND DRY WEEKEND SOUTH OF ACTIVE RING OF FIRE PATTERN
INTO MONDAY AND AWAIT FURTHER MODEL RUNS FOR TRENDS ONE WAY OR THE
OTHER. ..12..
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1132 PM CDT MON AUG 26 2013
VFR CONDITIONS AND SOUTH TO SOUTHWESTERLY WINDS WILL PERSIST
THROUGH TUESDAY EVENING. THERE IS STILL A LOW THREAT OF 3-5SM
VSBYS IF FOG AROUND SUNRISE ESPECIALLY WEST OF THE MISSISSIPPI
RIVER WHERE THE HIGH CLOUDS WILL BE THIN. A WEAK COLD FRONT WILL
SAG SOUTH INTO NORTHEAST IOWA AND SOUTHERN WISCONSIN BY LATE
TUESDAY EVENING.
&&
.CLIMATE...
ISSUED AT 311 PM CDT MON AUG 26 2013
RECORD HIGHS FOR AUGUST 26...
MOLINE.........97 IN 2003
CEDAR RAPIDS...97 IN 1924
DUBUQUE........95 IN 2003
BURLINGTON.....99 IN 2003
RECORD HIGHS FOR AUGUST 27...
MOLINE.........97 IN 1976
CEDAR RAPIDS...97 IN 1955
DUBUQUE........94 IN 1895
BURLINGTON.....97 IN 1955
RECORD LOWS FOR AUGUST 28...
MOLINE.........40 IN 1986
CEDAR RAPIDS...40 IN 1986
DUBUQUE........40 IN 1986
BURLINGTON.....44 IN 1986
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY UNTIL 10 PM CDT TUESDAY FOR BENTON-BUCHANAN-CEDAR-
CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-JACKSON-
JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-MUSCATINE-
SCOTT-VAN BUREN-WASHINGTON.
IL...HEAT ADVISORY UNTIL 10 PM CDT TUESDAY FOR HANCOCK-HENDERSON-
MCDONOUGH-MERCER-ROCK ISLAND-WARREN.
HEAT ADVISORY FROM NOON TO 10 PM CDT TUESDAY FOR BUREAU-CARROLL-
HENRY IL-JO DAVIESS-PUTNAM-STEPHENSON-WHITESIDE.
MO...HEAT ADVISORY UNTIL 10 PM CDT TUESDAY FOR CLARK-SCOTLAND.
&&
SYNOPSIS...08
SHORT TERM...08
LONG TERM...12
AVIATION...DLF
CLIMATE...08HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 427 AM CDT MON AUG 26 2013 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-270930- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 427 AM CDT MON AUG 26 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT UNSEASONABLY HOT TEMPERATURES WILL CONTINUE TO BUILD INTO THE REGION TODAY AND TONIGHT. HIGHS WILL REACH THE 90S WITH HEAT INDEX READINGS NEAR 100 THIS AFTERNOON. A HEAT ADVISORY IS IN EFFECT FOR THIS AFTERNOON THROUGH TUESDAY FOR MUCH OF THE OUTLOOK AREA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY TUESDAY THROUGH WEDNESDAY...HOT AND HUMID CONDITIONS WILL CONTINUE ACROSS THE OUTLOOK AREA. HIGH TEMPERATURES WILL REACH THE 90S EACH DAY WITH AFTERNOON HEAT INDEX READINGS AS HIGH AS 100 TO 105. A HEAT ADVISORY IS IN EFFECT FOR TUESDAY AND MAY NEED TO BE EXTENDED INTO WEDNESDAY. PLEASE SEE OFFICIAL HEAT ADVISORY MESSAGES FOR MORE DETAILS AND PREPAREDNESS ACTIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
The national radar mosaic for the moment the first event began.
2 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472733, 472734.